Hi, MaryAnne, and welcome to the Hepatitis forum! To say you have been/are under a lot of stress is putting it mildly. Kudos to you for not having a nervous breakdown! You must be a very strong lady.
Usually, liver enzymes that high would be indicative of some type of liver disease, but not necessarily hepatitis or cancer. It would be more indicative of hepatitis than cancer, but it could also be cirrhosis or an immune system disorder. I have no idea if the ulcerative colitis would cause such a spike in liver enzymes, or if stress could also play a part.
Do you have any of the risk factors for liver disease, such as heavy alcohol use, IV drug abuse, or a transfusion before 1992?
It sounds like you have a really good G.P., who is not letting things slide but retesting and having an ultrasound done. Although a liver biopsy is the very best way of knowing the condition of the liver, an MRI with contrast is also very revealing.
Instead of putting more stress on yourself by imagining what the elevated liver enzymes could mean, try to just wait and see what additional testing reveals. It is always possible that the lab results were in error.
Best of luck to you and do let us know what you find out.
MaryAnne, PLEASE do not beat up on yourself! You did the best you could do at the time, knowing what you knew (or didn't know.) I doubt you've "killed" your liver, but you have probably damaged it. Only further testing will know to what extent.
You have had some really tough situations to deal with in your life. In those situations, I think more people practice self-medicating with alcohol, drugs, food, gambling, or other addictions than do not.
Have you gotten any counseling? It might be a really good idea right now in order to learn some positive coping skills. In addition, it helps to "vent" to an outsider. Of course, you can vent here anytime, but we are not professionals and many of us have our own hangups.
I "did it to myself," too. But what is done is done. The important thing is to learn from our mistakes and not repeat them. Who I really feel sorry for are the people who contracted hep C or HIV from transfusions or during their birth. They have a burden that is not of their own making.
My thoughts and prayers will be with you.
Post Edited (hep93) : 10/19/2008 1:26:05 PM (GMT-6)
I am sorry to hear that you've had so many trials. There are several things that can elevate your LFT's. I have AutoImmune Hepatitis (AIH). Are they sure you have UC and not Chron's Disease? If it is Chron's then having another autoimmune disease would be a possibility. Once you have one, it opens the door to others.
With the issue of your husbands 'other life', I would ask the doc to make sure he tests you for all the viral hepatitis possibilities. I would also not hide anything from your doctor. The best healthcare comes from having a good, honest relationship with your docs! It's your body, not your husband's.
Don't guilt yourself over anything (I'm one to talk because I'm a dweller) but as others have said, what's done is done. Now you need to take control and do what's best from this point on. I had a friend who used to say that this isn't a dress rehearsal...this is the only life you have. Don't beat yourself up, there are a lot of wonderful people on this site always willing to lend an ear and some advice.
I apparently typo'd...twice! Every so often, my brain stops working! I blame it on the meds...not the fact that I'll be 40 in a few weeks It's Crohn's Disease.
MaryAnne, I applaud you for telling your doctor everything!! I know that took courage on your part. It was absolutely the best thing to do.
I will be checking this thread to see how you make out with your blood tests tomorrow.
MaryAnne, at least you can breathe a sigh of relief about the STDs. I hope you will get better understanding of what is going on through your doc visit next week. Please let us know how that goes. It's true that a liver biopsy is the absolute best way to know for sure the condition of your liver and for diagnostic purposes. So I wish you luck with that. Are you still taking Asacol? If so, stopping it may reverse some of the symptoms and enzyme levels.
Please let us know what the doc says and the outcome of your biopsy.